Unusual and unpleasant Acyclovir (Zovirax) side effect mainly occurs in people with renal failure

Unusual and unpleasant Acyclovir (Zovirax) side effect mainly occurs in people with renal failure

ONE moment you are alive. The next you are dead. A few hours later and you are alive again. Pharmacologists have discovered a mechanism that triggers Cotard's syndrome – the mysterious condition that leaves people feeling like they, or parts of their body, no longer exist. With the ability to switch the so-called walking corpse syndrome on and off comes the prospect of new insights into how conscious experiences are constructed.

Acyclovir – also known by the brand name Zovirax – is a common drug used to treat cold sores and other herpes infections. It usually has no harmful side effects. However, about 1 per cent of people who take the drug orally or intravenously experience some psychiatric side effects, including Cotard's. These occur mainly in people who have renal failure."

New Scientist - free registration may be required:

newscientist.com/article/mg...|NSNS|2013-1010-GLOBAL&utm_medium=NLC

What an unpleasant side effect for a prophylactic commonly recommended for patients receiving fludarabine (in FCR) and patients who have a higher risk of infection.

Neil

Picture: Who's the imposter? Pelicans plus a nonchalant little black cormorant taking it easy

Last edited by

13 Replies

oldestnewest
  • Interesting - I'd never heard of Cotard's syndrome. Sounds horrific! I wonder if there are alternatives to Zovirax, that are OK for people who need that sort of thing but have some renal failure.

    P.S. I love the pelicans!

  • My take is that it is very important to mention even very bizarre events when you are in treatment. It also shows why drug companies need to keep collecting and making public records of any adverse effects well after a new drug is approved for general use. These rare events are unlikely to show up in the limited number of patients monitored during the drug approval trials.

  • Very true. I think often people don't report the odd side effects they might have, and even if they do, I wonder how much gets into the drug company records? I had some bad effects from taking Lansoprazole over many years, that I'm planning to put into a post at some point.

  • Hi Paula

    I'd be interested to hear about the effects you suffered from taking Lansoprazole, as I take one most days.

    Bub

  • Just wanted to let you know, Bub, that I'm working on a reply to your question about Lansoprazole. But it was complicated, so I want to make sure I remember stuff correctly before posting.

  • Hi Paula

    No rush, I'm not going anywhere and I seem ok at the moment. Took Ranitidine for a while then realised that some bad symptoms were down on their side effects. That's when I changed to Lansoprazole. I try to have a day once a week without taking one. Hope you are having a good day

    Bub

  • Hi Bub,

    It's rather complicated about the Lansoprazole, but this is a simplified version.

    After I'd been on Lanzoprazole for about 4 years, I started to get a depression and great weariness, but it only came on in evenings. (I was reasonably OK in mornings). Someone suggested I try Vit B complex tablets, so I did. Within a week, the depressions had started to fade, then went completely. The tiredness lifted a bit as well, but not completely. I didn't have any blood tests done so nothing was proven, but I've read that longterm Lanzoprazole (and other proton pump inhibitors) can cause defiencies in Vit B12. It can also affect absorption of calcium and magnesium and probably other things. And VitB12 deficiency causes low mood, (as well as tiredness).

    I'd advise others to get their bloods checked if they think they have a problem, not just take VitB tablets bought from the chemist. But I'm just saying what happened with me.

    Also, after several years of Lansoprazole, I started to get very sun-intolerant. I didn't get any rashes or problems with my eyes coping with the light, I just felt nauseated, and later in the day would get aching joints (if I'd been in the sun for more than about 10 minutes - even watery wintry English sun). The nausea and aching would often last for 2 or 3 days after sun exposure. Big problem. I asked lots of doctors who couldn't understand it. Then one doc suggested I stop the Lansoprazole, because it has very rare side-effects of photo-sensitivity. So I did, and within a couple of weeks, I was gradually able to tolerate more sunshine. I still wear a big sunhat, large sunglasses, and put on sunscreen, but it is wonderful to be able to walk on treeless hills again, without worrying that the sun might come out!

    So, that's my Lansoprazole story. It was hard to stop it, and the acid problems were awful at first. (I had been prescribed it for oesophagitis caused by acid reflux). But now I eat more carefully, and usually take Gaviscon suspension twice a day, after meals. I hope I don't find that Gaviscon side effects build up after a while...

  • Paula,

    Thanks for reporting your experience with a proton pump inhibitor. I note that the National Institutes of Health Office of Dietary Supplements has this to say on the subject:

    ods.od.nih.gov/factsheets/V...

    Proton pump inhibitors

    Proton pump inhibitors, such as omeprazole (Prilosec®) and lansoprazole (Prevacid®), are used to treat gastroesophageal reflux disease and peptic ulcer disease. These drugs can interfere with vitamin B12 absorption from food by slowing the release of gastric acid into the stomach. However, the evidence is conflicting on whether proton pump inhibitor use affects vitamin B12 status. As a precaution, health care providers should monitor vitamin B12 status in patients taking proton pump inhibitors for prolonged periods.

    Obviously for any of us on one of these drugs, it is worth us asking our GP to do a check of our B12 levels every few years.

    Neil

  • Thanks for the interesting link re Vit B12, NIck. Very helpful, and written in nice clear language.

    P.S. Sorry, I meant to say "Neil" not "Nick". Those names are so similar.....

  • These antivirals are primarily used in CLL for the treatment of reactivation of shingles (zoster), CMV, EBV and various other members of the herpes family of viruses...

    Valtrex, which is a prodrug that is converted to Acyclovir by the body... not certain it carries the same concerns, it does have better uptake, also in the same family is Famciclovir...

    Use in patients with renal impairment is well documented on the drug label...

    accessdata.fda.gov/drugsatf...

    I was on Valtrex for 6 months and my kidney functions were carefully monitored throughout my treatment...

    The use of antivirals prophylactically in CLL treatment is more habit than fact, it doesn't prevent viral reactivation, it limits them. Further, reactivations can occur on ANY treatment, not necessarily just fludarabine based.

    But when you have shingles outbreak your last worry will be Cotard's... get on antivirals immediately...hours matter.

    ~chris

  • Thanks for this, Chris. Good to be reminded of the very urgent need for antivirals with a shingles outbreak. Have you any tips as to how to recognise the very early stages of shingles?

  • Early signs...usually localized to one area, left or right of the body centerline, feels like a burn or tingling, or rash, often painful after a few hours and the appearance of blisters. The face and head are fairly common.

    There are hundreds of reputable internet sites with information... If you suspect Shingles you need to get a prescription for antivirals as soon as possible.

    Any kind of pain in one eye or a pimple on the end of your nose, get to emergency, it could be herpes zoster ophthalmicus...it is extremely serious, and needs immediate attention and can cause blindness if not treated.

    Topically, cover rash area blisters with Vaseline petroleum jelly... I was amazed how much it cooled the effected area.

  • Thanks Chris. Yes I could look these things up on the internet, and I guess it was rather lazy of me to ask you instead. But it's much easier to remember things when they come from someone who's actually experienced them.

    And hopefully your writing here means others can also be more "shingles aware".

You may also like...